[Skip to Content]
[Skip to Content Landing]
Article
December 1952

HAZARDS OF ANTIBIOTIC THERAPY

AMA Arch Intern Med. 1952;90(6):731-733. doi:10.1001/archinte.1952.00240120006001
Abstract

THE ASTONISHING dislocation of the normal bacterial flora of the upper air passages and gastrointestinal tract following antibiotic administration was discussed in this column last year.1 Among the vast amount of data demonstrating the possible deleterious effects of these changes, a report in the present issue of the ARCHIVES is of particular importance. Barach, Bickerman, and Beck report that among 81 patients with long-standing bronchitis and bronchiectasis who were treated with the broad-spectrum antibiotics there was a significant increase in micro-organisms not sensitive to these antibiotics—namely, Proteus vulgaris, Pseudomonas aeruginosa, Cryptococcus, Aspergillus, Micrococcus pyogenes var. aureus, Klebsiella pneumoniae, and Candida albicans. In seven patients of their series death occurred apparently from an extensive pulmonary infection or septicemia due to one of these micro-organisms during therapy with aureomycin, terramycin, or chloramphenicol. Four deaths were attributed to Proteus vulgaris infections and one death each to infection with Cryptococcus, Aspergillus and Ps.

First Page Preview View Large
First page PDF preview
First page PDF preview
×